Utah, 2005

Hail in Utah, September 9, 2005

September 9, 2005 · NWS SLC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 9, 9:30 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 9:30 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT FRI SEP 9 2005

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL DRIFT SLOWLY
EASTWARD...MOVING ACROSS THE GREAT BASIN SUNDAY AND MONDAY.  A COLD
FRONT WILL DROP SOUTHEAST INTO UTAH LATE TONIGHT AND SETTLE OVER THE
CENTRAL SECTIONS OF THE STATE ON SATURDAY.  A SECOND SURGE OF COLD
AIR WILL PUSH THIS FRONT SOUTH OF THE REGION ON MONDAY.

&&

.DISCUSSION...WIDELY SCATTERED CONVECTION STILL ONGOING ALONG THE
WASATCH FRONT...THEN SOUTHWARD ALONG THE TERRAIN AREAS THROUGH
SOUTHERN UTAH.  EXPECT COVERAGE AND INTENSITY OF STORMS TO INCREASE
LATE THIS AFTERNOON INTO EVENING AS MID LEVEL SHORTWAVE EJECTING OUT
OF MID LEVEL TROUGH PUSHES ACROSS REGION...PRIMARILY IN 00Z THROUGH
06Z PERIOD.  WILL ALSO SEE NOSE OF 110 KT 250 MB JET NOSE INTO
REGION OVERNIGHT.  AIRMASS WILL DESTABILIZE THIS AFTERNOON WITH
CAPES TO 400 AND LI VALUES TO MINUS 2.  CONCERN IS FOR SEVERE
POTENTIAL LATE THIS AFTERNOON INTO EVENING GIVEN DYNAMICS AND STRONG
WINDS ALOFT...700 MB WINDS OF 30 KT AND 500 MB WINDS OF 50 KT.

&&

.FIRE WEATHER...ALTHOUGH HUMIDITIES HAVE COME UP OVER WESTERN UTAH
FROM YESTERDAY...DRIER AIR JUST TO THE WEST OVER EASTERN NEVADA
SHOULD SPREAD INTO THE FAR WEST DURING THE AFTERNOON LOWERING
HUMIDITIES TO CRITICAL LEVELS. WINDS WILL BE STRONGER TODAY SO
HUMIDITY WILL BE THE LIMITING FACTOR TO WIDESPREAD EXTREME FIRE
WEATHER CONDITIONS. THE MOISTURE SURGE OVER THE REMAINDER OF THE
AREA SHOULD BRING A DECENT CHANCE OF WETTING RAIN. THE DRIER AIR
WILL OVERSPREAD THE STATE TONIGHT AND WILL BE IN PLACE SATURDAY. A
COOL MOIST AIRMASS WILL FOLLOW A COLD FRONT INTO NORTHERN UTAH BUT
THE FRONT IS EXPECTED TO STALL OVER THE NW 1/3 OF THE STATE SO
BREEZY DRY CONDITIONS WILL CONTINUE TO THE SOUTH OF THE FRONT
THROUGH THE WEEKEND.

&&

.AVIATION...STRONG SOUTHERLY WINDS AT SLC TODAY.  SCATTERED
CONVECTION LATE THIS AFTERNOON INTO TONIGHT MAY PRODUCE VERY STRONG
WINDS GUSTS...AFFECTING AIRPORT OPERATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1300-2100 MDT TODAY FOR FIRE WEATHER
ZONES 420...434...435...437...439.  SEE SLCRFWSLC FOR DETAILS.
WY...NONE.

&&

BARJENBRUCH
Hazardous weather outlook, Sep 9, 5:15 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI SEP 9 2005

UTZ001>007-015-016-019-101200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN UTAH.

.DAY ONE... TODAY

STRONG SOUTH WINDS WILL DEVELOP OVER THE WESTERN VALLEYS AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON. HAZARDOUS FIRE WEATHER
CONDITIONS WILL RESULT FROM THESE STRONG WINDS AND LOW RELATIVE
HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED FOR THE VALLEYS OF
WESTERN UTAH FOR THIS AFTERNOON THROUGH MIDEVENING. SEE THE
LATEST SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT ENTER NORTHWEST UTAH THIS EVENING WILL STALL
OVER NORTHERN UTAH THIS WEEKEND.  MUCH COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT...ALONG WITH THE THREAT OF SIGNIFICANT
PRECIPITATION OVER EXTREME NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ008>014-017-018-020-021-WYZ021-101200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAINS SOUTH
OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA
MOUNTAINS-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE LOCALLY
HEAVY RAINFALL. THE AREAS MOST PRONE TO HEAVY RAIN WILL BE THE
NORTHEAST MOUNTAINS AND THE ADJACENT VALLEYS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...THEN TAPER OFF
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Salt Lake City radar (KMTX), 160 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wasatch

When
September 9, 11:50 AM MST
Where
Wasatch County, 30 mi S of Heber City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.067, -111.400

Large hail at Strawberry reservoir

Hail, Juab

When
September 9, 12:30 PM MST to 1:00 PM MST
Where
Juab County, Levan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -111.867

large hail destroyed local gardens and knocked leaves off trees. Hail accumulated to 4-5 inches in some spots.

Hail, Emery

When
September 9, 1:45 PM MST
Where
Emery County, 25 mi SW of Green River
Measured
1.5 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
38.733, -110.500

large hail caused damage to cars. Damage amount estimated

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476402, 5476403, 5476404.